Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 48, NWS Wilmington, NC

May 8, 1998Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 8, 1998, 12:03 AM EDT for Brunswick County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1998, 12:03 AM EDT (04:03 UTC)
Expired
May 8, 1998, 12:50 AM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 12:20 AM EDTThunderstorm Wind 65Bolivia, NCA few trees were downed from Bolivia to Old Brunswick town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 9:30 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

012 
WUUS1 KILM 080404 RRA
SVRILM
NCC019-080450-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1203 AM EDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 1250 AM EDT

* AT 1202 AM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS AND LARGE HAIL 18 MILES SOUTHWEST OF
  WILMINGTON OR 3 MILES NORTHWEST OF BOLIVIA MOVING NORTHEAST AT 30
  MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        SUPPLY                  BY 1210 AM EDT
        WINNABOW                BY 1210 AM EDT
        BOILING SPRINGS LAKE    BY 1215 AM EDT
        MACO                    BY 1220 AM EDT
        LELAND                  BY 1225 AM EDT


A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

IRELAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:13 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 7, 9:13 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
913 PM EDT THU MAY 7 1998

TNT...INTERESTING FCST. ACTION OUT W IS IMPRESSIVE BUT WILL IT
MAINTAIN ITSELF AS IT MOVS EWD IS THE QUES. 00Z MHX SNDG IS QUITE
STABLE AT 00Z.  CHS SNDG IS UNSTABLE AND SOME OF THAT AIRMASS IS
LIKELY MOVG NWD. WTR VPR LOOP CONTD TO INDICATE VRY DVRG FLOW ALFT
AND UVM WILL LIKELY BE INCRNG OVR MHX CWA A BIT LTR TNT. AS SFC DWPTS
RISE AND CAPES INCR THERE IS STILL SOME SVR POTENTIAL OVR MHX CWA
AND WILL MONITOR. KEEPING SHWRS/TSTMS LIKELY SNDS OK TOO ME AT THIS
PT. LO TEMPS LUK GD AS DWPTS CONT TO RISE. FRI...STILL WRM AND HUMID
WITH DWPTS IN THE 60S. IF WE GET MORE SUN THAN CURRENT FCST
INDICATES WHICH IS PSBL LUKING AT SAT LOOP...THERE WILL BE MORE
TSTMS ARND. MHX CWA IS AHEAD OF FNT AND AIR IS COLD ALFT...THERE
WILL ALSO BE LEFTOVR BNDRYS PLUS THE FNT PLUS THE C-BRZ.

CWF: WILL LV SCA AS BNDRY LYR FLOW AT CHS WAS 27 KT AND MHX HAD 22L
KT. SRLY FLOW WILL BE INCRNG OVN WITH BLDG SEAS.

.MHX...SCA CSTL WTRS.
GATES

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 11:13 PM EDTSevere Thunderstorm WarningILMNew Hanover32 min
May 7, 11:30 PM EDTTornado WarningILMNew Hanover35 min
May 7, 11:53 PM EDTTornado WarningILMPender32 min
May 8, 12:19 AM EDTSevere Thunderstorm WarningILMNew Hanover46 min
May 8, 3:50 PM EDTSevere Thunderstorm WarningILMBladen45 min
May 8, 7:41 PM EDTSevere Thunderstorm WarningILMColumbus, Pender34 min
May 8, 7:44 PM EDTSevere Thunderstorm WarningILMPender51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.